Hail, Polk
- When
- July 23, 1:06 AM CST
- Where
- Polk County, 0.88 mi SE of Bolivar
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.610, -93.410
A cluster of thunderstorms developed over Polk County and tracked into Greene and Barry counties during the morning of 23 July. Heavy rain, severe thunderstorm wind gusts, and large hail were produced by this storm cluster.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A cluster of thunderstorms developed over Polk County and tracked into Greene and Barry counties during the morning of 23 July. Heavy rain, severe thunderstorm wind gusts, and large hail were produced by this storm cluster.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 22, 10:27 PM CST, 2 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1127 PM CDT TUE JUL 22 2008 ...UPDATE TO AVIATION... .UPDATE... SCATTERED CONVECTION WILL CONTINUE TO BE POSSIBLE TONIGHT AS A MODEST LOW LEVEL S-SW FLOW CONTINUES TO PRODUCE SOME MODEST LIFT ALONG AN ELEVATED NW-SE FRONTAL BOUNDARY FROM NW MO INTO THE MO OZARKS. CAPES DEPICTED BY THE RUC STILL PRETTY STOUT OVER KS...WITH MLCAPES 2000+ J/KG. THIS WEAKENS INTO THE MO OZARKS... WITH MLCAPES OF 500-1500 J/KG...BUT MUCAPES STILL 1500-2000 J/KG. STILL HAVE ONE GOOD PERSISTENT UPDRAFT OVER EAST CENTRAL KS...AND A WEAKER CLUSTER OVER WEST CENTRAL MO. BELIEVE WE WILL SEE THIS ELEVATED CONVECTION CONTINUE FOR AWHILE INTO THE OVERNIGHT HOURS. MAY BE A SIMILAR STORY FOR THE COMING DAYS...WITH THE NW-SE BAROCLINIC ZONE STUCK OVER THE AREA. DSA && .AVIATION... FOR THE 0000 UTC KSGF/KJLN TAFS...ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE OVERNIGHT...MAINLY ALONG A WEAK ELEVATED FRONT FROM THE KC METRO AREA SOUTHEAST INTO THE MO OZARKS. WILL CONTINUE TO CARRY SOME MENTION OF SHOWERS/VICINITY SHOWERS FOR KSGF OVERNIGHT. ANY PRECIP SHOULD BE BRIEF. WILL KEEP TAFS VFR...BUT MAY SEE SOME AFTERNOON/EARLY EVENING THUNDERSTORMS ONCE AGAIN WED...BUT PROBABILITY IS TOO LOW TO CARRY A MENTION IN THE TAFS FOR NOW. WE MAY SEE SOME REDUCTION IN VISIBILITY IN LIGHT FOG/HAZE AGAIN TOWARD DAWN. DSA .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 813 PM CDT TUE JUL 22 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240115- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 813 PM CDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER THE MISSOURI OZARKS AND SOUTHEAST KANSAS. ISOLATED STRONGER STORMS WILL BE POSSIBLE WITH WIND GUSTS OF 30 MPH AND SMALL HAIL ALONG WITH BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ON A DAILY BASIS THROUGH THE REMAINDER OF THE WEEK AND INTO THE WEEKEND AS SEVERAL UPPER DISTURBANCES PUSH THROUGH THE REGION AND INTERACT WITH AN UNSTABLE AIR MASS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) DSA
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
842 PM CDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM FUNNEL CLOUD 4 S GREENFIELD 37.36N 93.84W
07/22/2008 DADE MO PUBLIC
REPORT FROM THE PUBLIC OF A POSSIBLE TORNADO. CALLS TO
DISPATCH AND COUNTY LAW ENFORCEMENT INDICATE NO DAMAGE.
&&
DSAPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
843 PM CDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM TSTM WND DMG THEODOSIA 36.58N 92.68W
07/22/2008 OZARK MO LAW ENFORCEMENT
SEVERE THUNDERSTORM WIND GUSTS CAUSED SIGNFICANT DAMAGE
TO POWER POLES AND POWER LINES. SEVERAL TREES WERE BLOWN
DOWN...AND POWER HAS BEEN OUT THIS MORNING. WHITE RIVER
COOP IS CURRENTLY WORKING TO RESTORE POWER.
1145 AM TSTM WND DMG HUMANSVILLE 37.79N 93.58W
07/22/2008 POLK MO BROADCAST MEDIA
ROOF OF BUSINESS DAMAGED.
1224 PM HAIL BOLIVAR 37.61N 93.41W
07/22/2008 E0.25 INCH POLK MO PUBLIC
0106 PM FUNNEL CLOUD 4 S GREENFIELD 37.36N 93.84W
07/22/2008 DADE MO PUBLIC
REPORT FROM THE PUBLIC OF A POSSIBLE TORNADO. CALLS TO
DISPATCH AND COUNTY LAW ENFORCEMENT INDICATE NO DAMAGE.
0106 PM TSTM WND GST 4 N SPRINGFIELD 37.25N 93.27W
07/22/2008 M59.00 MPH GREENE MO PUBLIC
0120 PM TSTM WND DMG SPRINGFIELD 37.20N 93.29W
07/22/2008 GREENE MO PUBLIC
TREE DOWN NEAR INTERSECTION OF SCENIC AVENUE AND REPUBLIC
ROAD.
0127 PM HAIL 3 NE BATTLEFIELD 37.14N 93.33W
07/22/2008 E0.88 INCH GREENE MO TRAINED SPOTTER
0127 PM TSTM WND GST 3 NE BATTLEFIELD 37.14N 93.33W
07/22/2008 E60.00 MPH GREENE MO TRAINED SPOTTER
0128 PM HAIL 2 ENE BATTLEFIELD 37.12N 93.34W
07/22/2008 E0.75 INCH GREENE MO TRAINED SPOTTER
0130 PM TSTM WND DMG FORDLAND 37.16N 92.94W
07/22/2008 WEBSTER MO BROADCAST MEDIA
REPORTS OF LARGE TREES BLOWN DOWN IN FORDLAND WITH
SEVERAL TREES SNAPPED IN HALF ALONG WITH A LARGE WALNUT
TREE UPROOTED
0130 PM TSTM WND DMG SPRINGFIELD 37.20N 93.29W
07/22/2008 GREENE MO BROADCAST MEDIA
SEVERAL CAR WINDOWS BLOWN OUT
0200 PM TSTM WND DMG OZARK 37.02N 93.21W
07/22/2008 CHRISTIAN MO EMERGENCY MNGR
SEVERAL TREES WERE BLOWN DOWN IN THE CITY OF OZARK ALONG
WITH TRANSFORMER KNOCK OFF LINE
0200 PM TSTM WND DMG 1 SW OZARK 37.01N 93.22W
07/22/2008 CHRISTIAN MO BROADCAST MEDIA
SEVERAL SECURED PIECES OF PLYWOOD REMOVED FROM GARAGE
WHILE THE ROOF WAS UNDER CONSTRUCTION
0222 PM TSTM WND DMG 4 SE FORDLAND 37.12N 92.89W
07/22/2008 WEBSTER MO AMATEUR RADIO
5 INCH DIAMATER TREE LIMBS DOWNED ALONG WITH ROOF DAMAGE
TO HOUSE.
0235 PM HAIL GALENA 36.81N 93.47W
07/22/2008 E0.70 INCH STONE MO POST OFFICE
0300 PM TSTM WND DMG 5 N PROTEM 36.60N 92.86W
07/22/2008 TANEY MO AMATEUR RADIO
TREES BLOWN DOWN NORTH OF PROTEM
0350 PM TSTM WND DMG JOPLIN 37.08N 94.51W
07/22/2008 JASPER MO PUBLIC
SMALL TREE LIMBS FROM A SYCAMORE TREE WERE BLOWN DOWN.
APPROXIMATE DIAMETER OF THE LIMBS WERE 3 TO 4 INCHES.
ESTIMATED WIND SPEED OF 50 MPH
0356 PM HAIL 2 NW CRESTLINE 37.19N 94.73W
07/22/2008 M1.00 INCH CHEROKEE KS EMERGENCY MNGR
0416 PM HAIL 2 E GALENA 37.08N 94.60W
07/22/2008 M1.00 INCH JASPER MO TRAINED SPOTTER
&&
DSASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1134 PM CDT TUE JUL 22 2008 MOZ067-230515- ST. CLAIR MO- 1134 PM CDT TUE JUL 22 2008 ...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN ST. CLAIR COUNTY UNTIL 1215 AM CDT... AT 1129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DEEPWATER...OR 10 MILES SOUTH OF CLINTON...MOVING SOUTHEAST AT 24 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM AND WIND GUSTS OF 30 TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. DSA
The Springfield radar (KSGF), 42 km away, was scanning. The volume nearest the first event began at 07:04 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
Several three inch tree limbs were ripped off of trees from thunderstorm wind gusts.
Several large limbs were ripped off of trees from thunderstorm wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115457, 115458, 115462, 115459, 115461.